Most patients respond to supportive measures and discontinuation of antibiotics. For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as: Loose stools, More-frequent bowel movements. When the overgrowth of harmful bacteria is severe, patient may have Frequent watery diarrhea, Abdominal pain and cramping, Fever, Mucus in stool, Bloody, stools, Nausea and Loss of appetite.
Causes Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in gastrointestinal tract. The antibiotics most commonly linked to antibiotic-associated diarrhea include: Cephalosporins, such as cefixime (Suprax) and cefpodoxime, Clindamycin (Cleocin), Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin, Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin).
In the vast majority of patients AAD is a mild and self- limited illness that responds to the discontinuation of antibiotics, supportive care, and fluid and electrolyte replacement. The diagnosis of C. difficile colitis should always be established before antimicrobial therapy is implemented, we strongly agree with the current ACG guidelines in that empirical therapy should be initiated in highly suggestive cases of severely ill patients.